Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS Topeka, KS

June 19, 2001Clay County, Geary County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2001, 9:26 PM CDT for Clay County, Geary County, Riley County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 2001, 9:26 PM CDT (02:26 UTC)
Expired
Jun 19, 2001, 10:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, KS, Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
615 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 200225
SVRTOP

KSC027-061-161-200300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN GEARY COUNTY IN EAST CENTRAL KANSAS   
  SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  CENTRAL RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 1000 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF WAKEFIELD...OR ABOUT 13 MILES
  NORTHWEST OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH.  A SECOND
  SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF MANHATTAN
  NEAR RILEY...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  WAKEFIELD
  MILFORD LAKE
  MILFORD
  RILEY
  KEATS
  FORT RILEY  

AT 910 PM...DIME SIZED HAIL WAS REPORTED 5 MILES NORTHWEST OF UPLAND.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3937 9673 3930 9692 3924 9710 3913 9704
          3912 9695 3909 9695 3909 9692 3910 9690
          3910 9685 3913 9679 3913 9673 3916 9667
          3916 9661 3919 9654

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:37 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, Jun 19, 2:37 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT TUE JUN 19 2001

THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS.

COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA
THIS EARLY AFTERNOON.  QUITE A CONTRAST IN TEMPERATURES WITH UPPER
50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES...
JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST
KANSAS.  THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN
NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL
PLUME.  MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP
RAIN CHANCES HIGH OVERNIGHT.  HIGH CAPE AIR SOUTH OF BOUNDARY WILL
ALSO FEED NORTH TO SUPPORT CONVECTION.  RELATIVELY SLOW MOVING
STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO
HEAVY RAIN THREAT.  WILL WORD ZONES ACCORDINGLY.

FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH
WEDNESDAY.  THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND
NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN
ZONES AND TAPER TO THE NORTH.  BY THURSDAY DRIER AIR WILL FILTER
INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN
OKLAHOMA.

TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN
MAVS GUESS.  WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE
TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY.

EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE
TAKES OVER.

.TOP...NONE

62

In the hours before

Special weather statement, Jun 19, 8:26 PM CDT, 1 hour before
KSZ012-024-200300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT TUE JUN 19 2001

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...

AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM.  MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.

RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
CyOUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
Special weather statement, Jun 19, 8:28 PM CDT, 58 minutes before
KSZ012-024-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT TUE JUN 19 2001

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...

AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM.  MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.

RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
Special weather statement, Jun 19, 8:30 PM CDT, 56 minutes before
KSZ012-024-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT TUE JUN 19 2001

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...

AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM.  MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.

RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM.
Local storm report, Jun 19, 8:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    4 W WAKEFIELD             KS    .75 INCH HAIL
06/19/01   CLAY
Local storm report, Jun 19, 9:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0907 PM    7 SW WAKEFIELD            KS    .75 INCH HAIL
06/19/01   CLAY
Local storm report, Jun 19, 9:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    5 NW UPLAND               KS    .75 INCH HAIL
06/19/01   DICKINSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:36 PM CDTFlash Flood WarningTOPJackson3 hr
Jun 19, 7:50 PM CDTSevere Thunderstorm WarningTOPClay, Riley40 min
Jun 19, 8:29 PM CDTSevere Thunderstorm WarningTOPClay, Riley31 min
Jun 19, 8:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary32 min
Jun 19, 9:13 PM CDTSevere Thunderstorm WarningTOPPottawatomie47 min
Jun 19, 10:33 PM CDTFlash Flood WarningTOPJackson3 hr
Jun 20, 12:01 AM CDTFlash Flood WarningTOPJackson4 hr
Jun 20, 12:14 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris46 min
Jun 20, 3:45 AM CDTFlash Flood WarningTOPJackson4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.